STAN NATTEL, M.D.; JOHN SHANKS, M.D.; ROBERT E. RANGNO, M.D.
To the editor: Boudoulas and colleagues (1) have reported transient hypersensitivity to beta agonists after abrupt propranolol withdrawal. There is possible danger in extrapolating the time course of the phenomena noted after 48 h of propranolol administration to that which might occur after long-term propranolol therapy. Evidence has been presented to show that beta adrenergic hypersensitivity peaks at 5 to 7 days and continues up to 14 days after abrupt discontinuation of chronic propranolol therapy (2).
This time course has important implications with respect to the safe withdrawal of propranolol. The onset and duration of hypersensitivity in the latter study
STAN NATTEL, JOHN SHANKS, ROBERT E. RANGNO. Propranolol Withdrawal. Ann Intern Med. 1978;89:288. doi: 10.7326/0003-4819-89-2-288_2
Download citation file:
Published: Ann Intern Med. 1978;89(2):288.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use